Alert archive / West Virginia / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 102, NWS Charleston, WV

July 20, 2020Gilmer County, Lewis County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Jul 20, 2020, 6:24 PM EDT for Gilmer County, Lewis County, West Virginia. It was in force for 53 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 20, 2020, 6:24 PM EDT (22:24 UTC)
Expired
Jul 20, 2020, 7:17 PM EDT
In force
53 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Gilmer County, WV, Lewis County, WV

The radar

The Charleston,WV radar (KRLX), 119 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 20, 6:45 PM EDTTSTM WND DMGCamden, WVSEVERAL TREES DOWN ON BUCHANNAN RUN ROAD.
Jul 20, 6:58 PM EDTTSTM WND DMG2 N Weston, WVTREES AND POWER LINES DOWN AT 19 NORTH ROAD. TIME ESTIMATED BY RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 10.4 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2020-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2020-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
924 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

793 
WUUS51 KRLX 202224
SVRRLX
WVC021-041-202330-
/O.NEW.KRLX.SV.W.0102.200720T2224Z-200720T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston WV
624 PM EDT Mon Jul 20 2020

The National Weather Service in Charleston West Virginia has issued a

* Severe Thunderstorm Warning for...
  Northeastern Gilmer County in north central West Virginia...
  Lewis County in northern West Virginia...

* Until 730 PM EDT.

* At 623 PM EDT, a severe thunderstorm was located near Glenville,
  moving east at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Weston, Glenville, Stonewall Jackson, Jackson Mill, Sand Fork,
  Camden, Baldwin, Sand Run, Troy, Newberne, Walkersville, Alum
  Bridge, Ireland, Coxs Mills, Linn and Horner.

This includes the following highways...
 Interstate 79 between mile markers 83 and 103.
 Route 33 between mile markers 1 and 5.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Please report severe weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3880 8043 3882 8048 3883 8047 3886 8053
      3885 8054 3887 8056 3886 8058 3890 8061
      3888 8067 3889 8067 3896 8090 3905 8091
      3907 8087 3913 8043 3897 8033
TIME...MOT...LOC 2223Z 269DEG 13KT 3898 8083 

HAIL...1.00IN
WIND...60MPH
 
$$

08
1 follow-up statement
670 
WWUS51 KRLX 202317
SVSRLX

Severe Weather Statement
National Weather Service Charleston WV
717 PM EDT Mon Jul 20 2020

WVC021-041-202327-
/O.CAN.KRLX.SV.W.0102.000000T0000Z-200720T2330Z/
Gilmer WV-Lewis WV-
717 PM EDT Mon Jul 20 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN GILMER AND LEWIS
COUNTIES IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.  However heavy rain is
still possible with this thunderstorm.

LAT...LON 3880 8043 3882 8048 3883 8047 3886 8053
      3885 8054 3887 8056 3886 8058 3890 8061
      3888 8067 3889 8067 3896 8090 3905 8091
      3907 8087 3913 8043 3897 8033
TIME...MOT...LOC 2310Z 269DEG 13KT 3898 8058 

$$

08

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 2:48 PM EDT, 3 hours 36 minutes earlier.

Area forecast discussion, Jul 20, 2:48 PM EDT, 3 hours 36 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
248 PM EDT Mon Jul 20 2020

.SYNOPSIS...
Hot and humid conditions continue with mainly afternoon and
evening showers and thunderstorms through Thursday. A cold front
arrives Thursday night. Slightly drier weather for the weekend.

&&

.NEAR TERM /THROUGH TUESDAY/...
As of 248 PM Monday...

Latest GOES-16 visible satellite imagery indicates a building
cumulus field along the Ohio River with storms now firing over
southeast OH westward into KY. This is occurring along an old
diffuse frontal boundary. Upstream trends are kind of worrisome
as storms are lining up and essentially training along this
boundary as flow aloft parallels the front over central and
western KY. Will need to monitor this closely as heavy rain may
become a factor over the Tri-State region this afternoon.
Elsewhere, additional showers/storms are developing over the
higher terrain of southwest VA and anticipate additional
scattered thunderstorms to develop throughout the afternoon for
all but our far northwest OH counties. These storms will also
produce locally heavy rainfall and carry a threat for isolated
wind damage.

The thunderstorm activity should diminish with the setting sun,
however, the front will remain in the area. Models also
indicate a mid level wave passes by late in the night into
Tuesday morning so did bring in some higher PoPs towards dawn
over our northwest tier of counties.

Tuesday will be a similar day to today, except I anticipate the
front should begin shifting northward so the focus for
showers/storms will be across our northern counties and in the
mountains, with more scattered activity elsewhere. PWATs remain
high so localized heavy rainfall will be a concern, along with
isolated damaging winds.

Otherwise, continued hot and humid with little change noted in
temps or dewpoints. Heat indices in the lowlands approach 100
again tomorrow afternoon but come up just shy of heat advisory
criteria.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 241 PM Monday...

Latest models show an upper level high should be centered to our
south with wsw flow across much of the area.  Several short wave
troughs are progged to push east in this flow.  As a result, expect
hot temperatures will continue with mainly afternoon and evening
showers and thunderstorms.

SPC currently has the area in marginal risk of severe thunderstorms
for Wednesday with the greatest threat being damaging winds from a
storm or two.

As far as temperatures go, I generally went with a blend of model
guidance which is close to the previous forecast.  Expect afternoon
readings should be in the lower 90s. However, abundant low-
level moisture with dewpoints in the lower 70s across the
lowlands will make it feel several degrees warmer.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
As of 241 PM Monday...

An upper level ridge will build across the middle of the
country on Thursday with a trough developing to our east by
Friday. A cold front is expected to push southeast on Thursday
and then remain in the area on Friday.

Expect showers and thunderstorms will develop in response to daytime
heating and the front on Thursday and again on Friday.

Long range models indicate the upper high will build east with some
timing differences between the GFS and ECMWF.  Either model suggests
less shower and thunderstorm coverage for the weekend.

Confidence is low for the forecast on Monday as the ECMWF generally
leaves the upper high in place while the GFS flattens the ridge.
Have generally gone with a model blend which indicates more
widespread coverage of showers and storms on Monday.

Afternoon temperatures should remain above normal through the
period.  However, lower dewpoints will result in apparent
temperatures in the upper 80s and lower 90s each afternoon.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
As of 145 PM Monday...

Latest high resolution satellite imagery shows an increasing
cumulus field roughly along the Ohio River where showers and
thunderstorms are in the process of erupting. These will dot the
landscape through the afternoon into the early evening hours
with localized and brief IFR conditions where they hit. The
thunderstorm activity will diminish quickly with sunset.
However, a passing weak disturbance may potentially bring an
increase in shower activity late in the night across our
northern counties so included a VCSH mention late at PKB, CKB
and EKN. Otherwise, areas that receive rain this afternoon will
likely see some fog later tonight. I painted a period of MVFR
conditions in the TAFs later tonight for now and later shifts
will have to fine tune that once we know where the rain falls.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z TUESDAY...

ALTERNATE SCENARIOS: Timing and placement of afternoon
thunderstorms will vary. Fog could be locally dense tonight
where rain falls this afternoon.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    M
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M

AFTER 18Z TUESDAY...
No widespread IFR conditions expected.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...ABE/JSH
NEAR TERM...ABE
SHORT TERM...JSH
LONG TERM...JSH
AVIATION...ABE
Hazardous weather outlook, Jul 20, 6:07 AM EDT, 12 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
607 AM EDT Mon Jul 20 2020

WVZ005-006-013>016-018-024-027>030-211015-
Wayne-Cabell-Lincoln-Putnam-Kanawha-Roane-Calhoun-Mingo-Clay-Braxton-
Gilmer-Lewis-
607 AM EDT Mon Jul 20 2020

This Hazardous Weather Outlook is for portions of central, southern
and western West Virginia.

.DAY ONE...Today and Tonight.

There is a marginal risk for severe thunderstorms and excessive
rainfall this afternoon and evening.

Heat indices are forecast to reach the mid 90s this afternoon.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a marginal risk for severe thunderstorms Tuesday and
Wednesday, and a marginal risk for excessive rainfall Tuesday, all
mainly during the afternoons and evenings.

High temperatures and humidity may warrant heat advisories Tuesday
and Wednesday afternoons. Heat indices are currently forecast to
reach the upper 90s to near 100 Tuesday and Wednesday afternoons, and
the mid to upper 90s Wednesday afternoon.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

WVZ007>011-017-019-020-031-032-211015-
Mason-Jackson WV-Wood-Pleasants-Tyler-Wirt-Ritchie-Doddridge-
Harrison-Taylor-
607 AM EDT Mon Jul 20 2020

This Hazardous Weather Outlook is for portions of northern and
western West Virginia.

.DAY ONE...Today and Tonight.

There is a marginal risk for excessive rainfall this afternoon and
evening.

Heat indices are forecast to reach the mid 90s this afternoon.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a marginal risk for severe thunderstorms Tuesday and
Wednesday, and a marginal risk for excessive rainfall Tuesday, all
mainly during the afternoons and evenings.

High temperatures and humidity may warrant heat advisories Monday
and Tuesday afternoons. Heat indices are currently forecast to reach
the upper 90s to near 100 Tuesday afternoon, and the mid to upper 90s
Wednesday afternoon.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

OHZ066-067-211015-
Perry-Morgan-
607 AM EDT Mon Jul 20 2020

This Hazardous Weather Outlook is for Perry and Morgan counties in
east-central Ohio.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a marginal risk for severe thunderstorms Tuesday and
Wednesday, mainly during the afternoons and evenings.

Heat indices are forecast to reach the mid 90s Tuesday and Wednesday
afternoons.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

WVZ025-026-211015-
Logan-Boone-
607 AM EDT Mon Jul 20 2020

This Hazardous Weather Outlook is for Boone and Logan counties in
southern West Virginia.

.DAY ONE...Today and Tonight.

There is a marginal risk for severe thunderstorms this afternoon and
evening.

Heat indices are forecast to reach the lower to mid 90s this
afternoon.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a marginal risk for severe thunderstorms Tuesday and
Wednesday, and a marginal risk for excessive rainfall Tuesday, all
mainly during the afternoons and evenings.

Heat indices are forecast to reach the lower to mid 90s Tuesday and
Wednesday afternoons.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101>103-105-211015-
Greenup-Carter-Boyd-Lawrence KY-
607 AM EDT Mon Jul 20 2020

This Hazardous Weather Outlook is for northeast Kentucky.

.DAY ONE...Today and Tonight.

There is a marginal risk for severe thunderstorms and excessive
rainfall this afternoon and evening.

Heat indices are forecast to reach the mid 90s this afternoon.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a marginal risk for severe thunderstorms Tuesday and
Wednesday, mainly during the afternoons and evenings.

High temperatures and humidity may warrant heat advisories Tuesday
and Wednesday afternoons. Heat indices are currently forecast to
reach the upper 90s to near 100 Tuesday afternoon, and the mid to
upper 90s Wednesday afternoon.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

OHZ075-076-083>087-211015-
Athens-Washington-Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-
607 AM EDT Mon Jul 20 2020

This Hazardous Weather Outlook is for much of southeast Ohio.

.DAY ONE...Today and Tonight.

There is a slight risk for excessive rainfall this afternoon and
evening.

Heat indices are forecast to reach the mid 90s this afternoon.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a marginal risk for severe thunderstorms Tuesday and
Wednesday, mainly during the afternoons and evenings.

High temperatures and humidity may warrant heat advisories Tuesday
and Wednesday afternoons. Heat indices are currently forecast to
reach the upper 90s to near 100 Tuesday afternoon, and the mid to
upper 90s Wednesday afternoon.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

VAZ003-004-WVZ033-039-040-519>526-211015-
Dickenson-Buchanan-McDowell-Upshur-Barbour-Northwest Nicholas-
Southeast Nicholas-Northwest Webster-Southeast Webster-
Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph-
Southeast Randolph-
607 AM EDT Mon Jul 20 2020

This Hazardous Weather Outlook is for southwest Virginia, portions
of extreme southern West Virginia, and the northern and central
mountains of West Virginia.

.DAY ONE...Today and Tonight.

There is a marginal risk for severe thunderstorms and excessive
rainfall this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a marginal risk for severe thunderstorms Tuesday and
Wednesday, and a marginal risk for excessive rainfall Tuesday, all
mainly during the afternoons and evenings.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

WVZ034-515>518-211015-
Wyoming-Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-
607 AM EDT Mon Jul 20 2020

This Hazardous Weather Outlook is the southern mountains of West
Virginia.

.DAY ONE...Today and Tonight.

There is a marginal risk for severe thunderstorms this afternoon and
evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a marginal risk for severe thunderstorms Tuesday and
Wednesday, and a marginal risk for excessive rainfall Tuesday, all
mainly during the afternoons and evenings.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

TRM

In the hours before

Special weather statement, Jul 20, 3:46 PM EDT, 2 hours 38 minutes before
Special Weather Statement
National Weather Service Charleston WV
346 PM EDT Mon Jul 20 2020

WVZ030-031-039-040-202030-
Barbour-Harrison-Upshur-Lewis-
346 PM EDT Mon Jul 20 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN LEWIS...NORTHERN
UPSHUR...WEST CENTRAL BARBOUR AND SOUTHEASTERN HARRISON COUNTIES...

At 346 PM EDT, a strong thunderstorm was located over Jackson Mill,
or near Weston, moving east at 20 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Buckhannon, Weston, Philippi, Audra State Park, Jackson Mill, Lost
Creek, Jane Lew, Volga, Lorentz, Century, Tallmansville, Overhill,
Hodgesville and Horner.

This includes the following highways...
 Interstate 79 between mile markers 99 and 111.
 Route 33 between mile markers 4 and 17.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3909 8054 3919 8048 3916 8001 3886 8013
TIME...MOT...LOC 1946Z 288DEG 16KT 3909 8043

08
Special weather statement, Jul 20, 4:02 PM EDT, 2 hours 22 minutes before
Special Weather Statement
National Weather Service Charleston WV
402 PM EDT Mon Jul 20 2020

KYZ102-103-WVZ005-202045-
Boyd-Carter-Wayne-
402 PM EDT Mon Jul 20 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN BOYD...EAST CENTRAL
CARTER AND NORTHWESTERN WAYNE COUNTIES...

At 402 PM EDT, a strong thunderstorm was located over Rush, or 7
miles east of Grayson, moving east at 5 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Durbin, Rush, Burnaugh, Centerville, Lockwood and Mavity.

This includes Interstate 64 in Kentucky between mile markers 182 and
191.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3840 8261 3821 8251 3823 8261 3826 8260
      3827 8262 3826 8270 3825 8271 3825 8272
      3828 8284 3834 8289
TIME...MOT...LOC 2002Z 262DEG 6KT 3832 8281

08
Special weather statement, Jul 20, 4:17 PM EDT, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Charleston WV
417 PM EDT Mon Jul 20 2020

WVZ013>015-202115-
Kanawha-Lincoln-Putnam-
417 PM EDT Mon Jul 20 2020

...A STRONG THUNDERSTORM WILL AFFECT PUTNAM...NORTHWESTERN KANAWHA
AND NORTHEASTERN LINCOLN COUNTIES...

At 417 PM EDT, a strong thunderstorm was located over Teays Valley,
or near Winfield, moving east at 20 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Charleston, Nitro, Winfield, Hamlin, Jefferson, South Charleston, St.
Albans, Dunbar, Hurricane, Sissonville, Eleanor, Poca, Cross Lanes,
Pinch, Alum Creek, Institute, Tornado, Elkview, Teays Valley and Coal
Fork.

This includes the following highways...
 Interstate 79 between mile markers 1 and 14.
 Interstate 77 in West Virginia between mile markers 96 and 117.
 Interstate 64 in West Virginia between mile markers 32 and 57.
 West Virginia Turnpike between mile markers 94 and 95.
 Route 119 between mile markers 66 and 80.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3837 8210 3838 8205 3843 8205 3865 8187
      3864 8170 3856 8163 3861 8152 3856 8149
      3855 8146 3842 8137 3823 8167 3828 8217
TIME...MOT...LOC 2017Z 276DEG 18KT 3847 8194

08
Special weather statement, Jul 20, 4:56 PM EDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Charleston WV
456 PM EDT Mon Jul 20 2020

WVZ030-039-040-525-202130-
Barbour-Northwest Randolph-Upshur-Lewis-
456 PM EDT Mon Jul 20 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN RANDOLPH...
NORTHEASTERN LEWIS...NORTHERN UPSHUR AND SOUTHWESTERN BARBOUR
COUNTIES...

At 456 PM EDT, a strong thunderstorm was located near Stonewall
Jackson, or near Weston, moving east at 15 mph.

Locations impacted include...
Buckhannon, Audra State Park, Belington, Junior, Womelsdorf
(Coalton), Volga, Ellamore, Lorentz, Tallmansville, Overhill,
Hodgesville and Horner.

This includes the following highways...
 Interstate 79 between mile markers 97 and 102.
 Route 33 between mile markers 1 and 31.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3895 8045 3907 8045 3911 7996 3895 7992
      3882 8002
TIME...MOT...LOC 2056Z 273DEG 15KT 3900 8035

08
Special weather statement, Jul 20, 5:14 PM EDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Charleston WV
514 PM EDT Mon Jul 20 2020

WVZ015-016-027-202200-
Clay-Roane-Kanawha-
514 PM EDT Mon Jul 20 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN KANAWHA...SOUTH
CENTRAL ROANE AND SOUTHWESTERN CLAY COUNTIES...

At 514 PM EDT, a strong thunderstorm was located near Elkview, or 8
miles northeast of Charleston, moving east at 25 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Charleston, Sissonville, Clendenin, Pinch, Elkview, Glen and
Procious.

This includes the following highways...
 Interstate 79 between mile markers 1 and 24.
 Interstate 77 in West Virginia between mile markers 103 and 114.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

LAT...LON 3841 8174 3855 8163 3856 8120 3843 8109
      3829 8123
TIME...MOT...LOC 2114Z 275DEG 20KT 3846 8155

08
Special weather statement, Jul 20, 5:57 PM EDT, 27 minutes before
Special Weather Statement
National Weather Service Charleston WV
557 PM EDT Mon Jul 20 2020

WVZ013-025-026-202300-
Boone-Lincoln-Logan-
557 PM EDT Mon Jul 20 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL LINCOLN...NORTHERN
LOGAN AND CENTRAL BOONE COUNTIES...

At 557 PM EDT, a strong thunderstorm was located over Chapmanville,
or 10 miles north of Logan, moving east at 5 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Madison, Logan, Chapmanville, Chief Logan State, Van, Wharton, Bald
Knob, Harts, Amherstdale-Robinette, Mount Gay-Shamrock, Danville,
West Logan, Mitchell Heights, Turtle Creek, Prenter, Blair, Sharples
and Jeffrey.

This includes Route 119 between mile markers 30 and 50.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

LAT...LON 3795 8215 3807 8210 3807 8167 3795 8156
      3794 8156 3793 8157 3792 8157 3782 8159
      3779 8189
TIME...MOT...LOC 2157Z 268DEG 6KT 3800 8205

08

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 3:46 PM EDTSpecial Weather StatementRLXUpshur44 min
Jul 20, 4:17 PM EDTSpecial Weather StatementRLXKanawha, Putnam58 min
Jul 20, 4:56 PM EDTSpecial Weather StatementRLXUpshur34 min
Jul 20, 5:14 PM EDTSpecial Weather StatementRLXKanawha46 min
Jul 20, 5:21 PM EDTSevere Thunderstorm WarningRLXClay, Kanawha54 min
Jul 20, 5:45 PM EDTSevere Thunderstorm WarningRLXBraxton, Clay, Nicholas, Roane49 min
Jul 20, 5:57 PM EDTSpecial Weather StatementRLXBoone, Logan63 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.